Researchers from University College London used the RCGP Research and Surveillance Centre database to identify patients aged 65 years and over with CKD (eGFR <50ml/min/1.73m2) and newly diagnosed AF between January 2006 and December 2016.
Of the 6977 patients identified, 2434 were initiated on anticoagulant therapy within 60 days of diagnosis and were matched with patients who did not receive anticoagulants. The anticoagulants prescribed included vitamin K antagonists, novel oral anticoagulants and low molecular weight heparin.
Over a median follow-up period of 506 days, anticoagulant exposure was associated with 4.6 cases of ischaemic stroke per 100 person-years, compared with 1.5 cases per 100 person-years for unexposed individuals. Similarly, the rate of haemorrhage was higher in patients taking anticoagulants compared with those who received no anticoagulation (1.2 versus 0.4 cases per 100 person-years).
Surprisingly, the researchers found that anticoagulant use was associated with a lowered rate of all-cause mortality that they propose 'may reflect an undefined protective effect of anticoagulation'.
'As we found a paradoxical reduced mortality rate alongside increased rates of stroke and major bleeding, this is clearly a very complex area. We strongly call for randomised controlled studies to test the clinical value and safety of anticoagulant drug therapy for people with both atrial fibrillation and chronic kidney disease,' said lead author Dr Shankar Kumar of the UCL Centre for Medical Imaging
The authors concluded that 'given the present lack of guidelines, the decision to start anticoagulant treatment in patients with new-onset atrial fibrillation should be made on an individual basis, weighing up the known risks and potential benefits and, where possible, taking into account patients' wishes.'
The MHRA said it was aware of the study and will review the findings to determine whether they have any implications for the safe use of anticoagulants. They advise that any patient who is concerned about their treatment should contact their doctor but continue to take their medicine in the meantime.